Study shows increased risk of cardiac arrhythmias and cardiac death with Macrolides usage

599

A meta-analysis has revealed an association between the use of Macrolides group antibiotics with a small but significant increased risk of sudden cardiac death. The meta-analysis-which covered 33 studies involving more than 20 million patients-has been published in the Journal of the American College of Cardiology.

The studies were analysed by the researchers from China, who compared patients treated with macrolides to similar patients treated with other antibiotic therapy, or with no antibiotics at all. The collected studies were conducted between 1966 and 2015.

The researchers found an average of 80 cases of ventricular tachyarrhythmias-rapid heartbeat that can lead to sudden cardiac death-per million treatment courses in patients who were not taking macrolides. The current use of macrolides accounted for an additional 118 ventricular tachyarrhythmias or related sudden cardiac deaths per million treatment courses; 36 additional sudden cardiac deaths from causes other than ventricular tachyarrhythmia; and 38 additional cardiovascular deaths per million treatment courses.

Past use of macrolides and use of other antibiotics were not associated with increased cardiovascular risk in the study. In addition, the use of macrolides was not associated with increased all-cause death, possibly because of the relatively small effect and an increased risk of cardiac death might be partly offset by the survival benefit of anti-infection by macrolides.

“The absolute risks of sudden cardiac death and cardiac death are small, so it should likely have limited effect on prescribing practice,” says one of the study authors, Su-Hua Wu, Department of Cardiology, First Affiliated Hospital, Sun Yat-Sen University, Guangzhou, China. “However, given that macrolides are one of the most commonly used antibiotic groups and millions of patients are prescribed these drugs annually, the total number of sudden cardiac deaths or ventricular tachyarrhythmias and cardiac deaths may not be negligible.”

In an accompanying editorial, Sami Viskin, Tel Aviv Medical Center and Sackler School of Medicine at Tel Aviv University, Tel Aviv, Israel, put the numbers into perspective saying that the data shows that 1-in-8,500 patients treated with a macrolide antibiotic could develop a serious arrhythmic event, and 1-in-30,000 patients treated might die from the treatment.

Researchers separately examined commonly used macrolides azithromycin, clarithromycin, and erythromycin. In this analysis, researchers found all were associated with increased risk of sudden cardiac death or ventricular tachyarrhythmias; and azithromycin and clarithromycin were associated with increased risk of cardiovascular death, but only clarithromycin was associated with increased risk of all-cause mortality. “The heart safety of each macrolide needs to be better understood to help guide clinical treatment decisions,” Wu says.

Study limitations include limited data on macrolide doses in observational studies, the lack of individual participant data and the retrospective nature of all meta-analyses. The study authors said large randomized controlled trials are needed to confirm these findings.

In the editorial, Viskin notes methods for mitigating the risk whilst calling for “a consensus paper on how to deal with these hot potatoes.”

“Today, when antimicrobial resistance represents a major threat to global health and new treatment options are frighteningly few, losing an entire class of antibiotics would represent a major setback in the fight against infections. Furthermore, it takes years to fully understand the consequences of a drug’s disappearance,” Viskin says.

(Visited 33 times, 1 visits today)